Tornadoes · United States · Nebraska · 2024
EF0 tornado, Richland to Schuyler, Nebraska, May 21, 2024
From Richland to Schuyler, this EF0 tornado ran 0.5 miles across Colfax County on May 21, 2024, touching down at 5:14 AM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 21, 2024
- Touchdown
- 5:14 AM CDT (10:14 UTC)
- Lifted
- 5:15 AM CDT (10:15 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Colfax County
- Touchdown point
- 41.493, -97.158
- Lift-off point
- 41.496, -97.149
- Record number
- 2405210414-01
The damage survey
43 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 94 mph.
- Loss of siding and roof panels
- Several downed trees and broken branches
- Fencing down at football field, soccer net thrown 100 yards
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Troughing over the western CONUS brought southwesterly flow aloft over the central and northern Plains for the duration of this event. In the couple of days leading up to May 21st, the upper-level flow pattern amplified as a trough deepened over the northern Rockies. This trough then ejected out into the central Plains on the 21st. At the surface, a stationary front developed and stretched across central Nebraska and southern Iowa by the evening of the 19th. Elevated convection that morning north of the developing surface boundary resulted in isolated instances of severe hail and wind across southeast Nebraska. Additional scattered strong to severe thunderstorms developed along this frontal boundary as it slowly lifted north, with a 64 miles per hour wind gust measured in Lancaster County and golf ball sized hail falling in Clarinda Iowa.||A weak low-pressure system developed the morning of the 20th in response to a shortwave rounding the base of the main trough out west, resulting in a cold front that pushed southeast across South Dakota and central Nebraska that afternoon. This front, however, stalled out across eastern Nebraska and western Iowa that evening, remaining draped across the region that night and into the morning of the 21st. Numerous rounds of strong and severe thunderstorms that night brought widespread severe weather and flash flooding, primarily across east-central Nebraska and southwest Iowa, though some elevated supercells in northeast Nebraska brought small hail to the area. After 10 UTC, an intense line of severe thunderstorms moved across eastern Nebraska and western Iowa bringing wind gusts ranging from 60 to 95 miles per hour, in addition to several spin-up tornadoes. ||As the primary upper-level disturbance ejected out over the Great Plains, intense surface cyclogenesis was noted over eastern Nebraska. This resulted in the frontal boundary that had been draped across eastern Nebraska and western Iowa that night prior to be forced northward. By 18 UTC, a strong cold front pushed through southeast Nebraska and into Iowa that afternoon. Scattered supercell thunderstorms developed along this cold front and moved across southeast Nebraska and western Iowa. These supercells became tornadic after crossing the Missouri River into Iowa, with several long-track significant tornadoes being confirmed across the state. In the OAX CWA, the strongest tornado damage confirmed was that consistent of an EF-2 in Montgomery County. This tornado continued into the DMX CWA where it caused EF-3 damage. Another tornado developed in Page County shortly before 3 PM that afternoon. This tornado went on to produce EF-4 damage in the DMX CWA. All in all, over this three-day event, 10 tornadoes were confirmed across the OAX CWA.
This tornado touched down on a farmstead 200 yards west of Road 6 about a quarter-mile south of Road H. Here, the roof was blown off of a farm outbuilding. As it moved northeast and crossed Road 6, the wind caused a wooden power pole to lean about 45 degrees from the ground. The tornado then continued to another farmstead on the south side of Road H, a quarter-mile east of Road 6. Here, an empty grain silo was pushed over. The tornado then dissipated just short of crossing Road H. Peak winds in this tornado were estimated at 82 miles per hour, with a max width of 50 yards and an estimated mean width at 40 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
2 minutes of warning. NWS OAX issued a tornado warning for this county at 10:12 UTC, 2 minutes before the tornado touched down, in force until 10:45 UTC.
The county was under a severe thunderstorm watch, issued at 04:38 UTC and running to 11:28 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:31 UTC | 04:38 UTC | Severe Thunderstorm Watch | OAX |
| 03:00 UTC | 18:54 UTC | Flood Watch | OAX |
| 04:38 UTC | 11:28 UTC | Severe Thunderstorm Watch | OAX |
| 05:45 UTC | 06:07 UTC | Severe Thunderstorm Warning | OAX |
| 09:19 UTC | 12:36 UTC | Flood Advisory | OAX |
| 10:00 UTC | 10:45 UTC | Severe Thunderstorm Warning | OAX |
| 10:10 UTC | 11:00 UTC | Severe Thunderstorm Warning | OAX |
| 10:12 UTC | 10:45 UTC | Tornado Warning | OAX |
| 10:27 UTC | 10:34 UTC | Tornado Warning | OAX |
| 12:33 UTC | 23:00 UTC | Flood Warning | OAX |
| 16:11 UTC | 18:40 UTC | Tornado Watch | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:54 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 21, 2:12 AM CDT, 3 hours 2 minutes earlier. Its key messages:
- Continuing overnight convection will bring potential for severe weather this morning, primarily damaging winds and flash flooding.
- Additional strong to severe thunderstorms with all hazards possible will move through the area in the 10 AM to 2 PM timeframe today.
- There will be additional rain chances beginning Thursday night and lasting through this upcoming weekend.
Area forecast discussion, May 21, 2:12 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
212 AM CDT Tue May 21 2024
.KEY MESSAGES...
- Continuing overnight convection will bring potential for
severe weather this morning, primarily damaging winds and
flash flooding.
- Additional strong to severe thunderstorms with all hazards
possible will move through the area in the 10 AM to 2 PM
timeframe today.
- There will be additional rain chances beginning Thursday night
and lasting through this upcoming weekend.
&&
.DISCUSSION...
Issued at 205 AM CDT Tue May 21 2024
Short Range (Today)
A deep upper level trough moving into the central Plains has spun up
a surface low currently sitting in western Kansas. Overnight
convection in the area forced by a leading shortwave continues to
weaken through the overnight hours. This has brought a shift from a
severe weather threat to a hydrologic threat with storm training
along a frontal boundary draped across east central Nebraska
bringing flash flooding potential to the area. Nearly 2 inches of
rainfall has been reported for the Omaha area overnight.
An MCS has developed over southwest Nebraska/northeast CO and will
quickly accelerate eastward overnight. The features is expected to
push through the area in the 5:30 to 7:30 am period. CAM guidance is
suggesting a strong segment of bowing winds pushing through the area
in this timeframe. The strongest winds will likely be north of
Interstate 80 with the HRRR suggesting gusts of 60-70 mph in
portions of northeast Nebraska.
A lull in convection is expected in the 8 am to 11 am timeframe with
a few lingering showers possible. By the mid-morning, the
aforementioned surface low is expected to deepen and track
northeast into eastern Nebraska. Guidance has continued to slow
the progression of this low with consensus gained on the feature
reaching northeast NE by noon. This has prompted to SPC to
expand the moderate risk (level 4 out of 5) for severe weather
westward to include our southwestern Iowa counties. An
associated cold front will drape south of the low with
placement over eastern Nebraska by late morning. The airmass
ahead of the cold front is expected to quickly recover from the
overnight convection. By late morning, MLCAPE values of
2500-2800 J/kg are expected in southeast NE and southwest IA.
Bulk shear values are expected to exceed 70 kts in this area as
a 500-mb jet streak pushes into the region. Hodographs remain
long with increasingly impressive low level features as your
progress eastward into Iowa.
Convection initiation is expected along the front in eastern
Nebraska during the 10 AM to noon timeframe. An initial
supercellular storm mode is expected before storms move northeast
and take on upscale growth. All hazards will be possible including
large hail, strong winds and tornadoes. Flash flood potential is
possible through much of Tuesday, especially for areas that received
increased rainfall overnight. Storms will be quick to exit the area
this afternoon with much of the threat shifting east by 3 to 4 PM.
Additional lingering rain showers may continue into the
early evening.
Long Range (Wednesday through Monday)
By Wednesday, the aforementioned low pressure system is expected to
depart towards the Great Lakes region. Dry conditions are expected
with sunny skies and highs in the upper 70s. A shortwave trough
ejecting through the northern Plains will bring a chance for
rainfall Thursday night into Friday morning (PoPs 50-70%). Severe
weather potential is low with this event. An additional shortwave
feature moving across the Plains this weekend will bring additional
rainfall potential Saturday night through Sunday. PoPs remain low at
this time (20-40%). In this extended time frame, severe weather
potential looks to remain south of the area with this event.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1211 AM CDT Tue May 21 2024
Scattered showers and storms are present across the area and
will persist through the overnight hours. MVFR ceilings and
visibilities (with a possibility of IFR) will be possible in
areas with heavy showers. MVFR ceilings will be present at all
terminals through the overnight period. A secondary line of
showers and thunderstorms (with potential for a strong segment
of bowing winds) will go through the terminals in the 10-14Z
timeframe. Winds will remain northeasterly in northeast NE and
southeasterly in southeast NE tonight before shifting clockwise
to northwesterly through the day. Winds over 12 kts will be
possible in areas with strong thunderstorm outflow.
A lull in convection is expected in the 15-17Z timeframe before
another line of showers and thunderstorms moves through the
area. Confidence is low in these storms initiating far enough
west to reach the terminals, it will be monitored for future TAF
issuances. Any potentials storms will be in the 18-21Z
timeframe. VFR conditions will return in the afternoon with
strong northwesterly winds through the remainder of the forecast
period.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through this evening for NEZ015-033-034-042>045-
050>053-065>068-078.
IA...Flood Watch through this evening for IAZ043-055-056-069-079-
080-090-091.
&&
DISCUSSION...Wood
AVIATION...WoodHazardous weather outlook, May 21, 4:19 AM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 419 AM CDT Tue May 21 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-212330- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 419 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Severe storms are possible this morning into the early afternoon. Large hail, damaging wind gusts and flash flooding are the main hazards. Tornadoes are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation might be required on Tuesday afternoon.
In the hours before
Local storm report, May 21, 12:57 AM CDT, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1257 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM Rain 2 SSW Boys Town 41.23N 96.15W
05/21/2024 M2.43 Inch Douglas NE Mesonet
Mesonet station AT409 Omaha.
1239 AM Rain 1 WNW Omaha 41.27N 96.03W
05/21/2024 M1.86 Inch Douglas NE Mesonet
Mesonet station GW1175 Omaha.
1239 AM Rain 4 SE Bennington 41.32N 96.11W
05/21/2024 M2.58 Inch Douglas NE Mesonet
Mesonet station CW8198 Bennington.
1236 AM Rain 2 WSW Boys Town 41.25N 96.17W
05/21/2024 M2.40 Inch Douglas NE Mesonet
Mesonet station EWDN1 2.1 W Boys Town.
&&Local storm report, May 21, 1:11 AM CDT, 4 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
111 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM Hail 2 N Minden 41.50N 95.54W
05/21/2024 M1.00 Inch Pottawattamie IA Trained Spotter
&&
KGLocal storm report, May 21, 1:17 AM CDT, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
117 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 AM Flash Flood 5 NE Omaha 41.32N 95.94W
05/21/2024 Douglas NE Public
2 cars stuck in the water.
&&
KGLocal storm report, May 21, 3:47 AM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
347 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 AM Flash Flood Fremont 41.45N 96.50W
05/21/2024 Dodge NE Public
&&Local storm report, May 21, 4:22 AM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
422 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM Rain Fremont 41.45N 96.49W
05/21/2024 M4.69 Inch Dodge NE Public
Several reports for heavy rainfall. Amounts
vary from 3.03 inches to 4.69 inches.
&&
PearsonLocal storm report, May 21, 4:55 AM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
455 AM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 AM Flash Flood Fremont 41.44N 96.49W
05/21/2024 Dodge NE Public
Fast flowing water over East 11st Street.
&&
MWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
10.2 hours before the tornado, 68 km from the path. May 21, 2024.
- Mixed-layer CAPE
- 1458 J/kg
- Mixed-layer CIN
- -29 J/kg
- Surface CAPE
- 2709 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
- 0-3 km lapse rate
- 7.9 K/km
The surface observations
Columbus Municipal (OLU), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 08:15 UTC | 60° 10 kt | 1001.7 | -RA BR | |||
| 08:20 UTC | 70° 10 kt | 1001 | -RA BR | |||
| 08:21 UTC | 64.4 | 64.4 | 80° 11 kt | 1001 | -RA BR | |
| 08:25 UTC | 70° 10 kt | 1000.7 | -RA | |||
| 08:30 UTC | 10° 5 kt | 1001 | RA | |||
| 08:34 UTC | 64.4 | 64.4 | 40° 6 kt | 1001.4 | VCTS -RA | |
| 08:35 UTC | 60° 5 kt | 1001.4 | -RA | |||
| 08:40 UTC | 80° 5 kt | 1001 | RA | |||
| 08:45 UTC | 80° 9 kt | 1001 | RA | |||
| 08:49 UTC | 64.4 | 64.4 | 90° 14 kt | 1000.7 | -TSRA | |
| 08:50 UTC | 1000.7 | -RA | ||||
| 08:55 UTC | 100° 9 kt | 1000 | +RA BR | |||
| 08:56 UTC | 64 | 64 | 100° 10 kt | 1000 | +TSRA BR | |
| 09:10 UTC | 110° 7 kt | 1000 | RA | |||
| 09:15 UTC | 110° 5 kt | 1000.3 | -RA | |||
| 09:19 UTC | 64.4 | 62.6 | 90° 7 kt | 1000 | VCTS -RA | |
| 09:20 UTC | 80° 7 kt | 1000 | -RA | |||
| 09:25 UTC | 80° 9 kt | 999.7 | -RA | |||
| 09:30 UTC | 80° 11 kt | 999.7 | -RA | |||
| 09:35 UTC | 90° 10 kt | 999 | -RA | |||
| 09:40 UTC | 80° 7 kt | 998 | -RA | |||
| 09:43 UTC | 64.4 | 62.6 | 100° 7 kt | 998 | -RA | |
| 09:45 UTC | 90° 7 kt | 998 | ||||
| 09:50 UTC | 80° 7 kt | -RA | ||||
| 09:55 UTC | 60° 7 kt | -RA | ||||
| 09:56 UTC | 64 | 63 | 60° 8 kt | 997 | -TSRA | |
| 10:00 UTC | 70° 8 kt | +RA | ||||
| 10:05 UTC | 64.4 | 62.6 | 230° 38 kt | 55 | 1000.7 | +TSRA BR SQ |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Omaha radar (KOAX), 68 km away, was scanning. The volume nearest the touchdown began at 10:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 08:47 UTC | FLASH FLOOD | Fremont | Dodge, NE | |
| 09:21 UTC | RAIN 4.69 | Fremont | Dodge, NE | Several reports for heavy rainfall. Amounts vary from 3.03 inches to 4.69 inches. |
| 09:40 UTC | TSTM WND GST 54 | 7 E Clarks | Polk, NE | |
| 09:40 UTC | TSTM WND GST 54 | 7 E Clarks | Polk, NE | |
| 09:40 UTC | TSTM WND GST 54 | 7 E Clarks | Polk, NE | |
| 09:52 UTC | TSTM WND GST 56 | 3 N Genoa | Nance, NE | |
| 09:52 UTC | TSTM WND GST 56 | 3 N Genoa | Nance, NE | |
| 09:54 UTC | TSTM WND GST 74 | 4 Ese Osceola | Polk, NE | |
| 09:54 UTC | TSTM WND GST 74 | 4 Ese Osceola | Polk, NE | |
| 09:54 UTC | TORNADO | 8 Nnw Shelby | Polk, NE | Result from survey of May 21 storms. EF0 rated tornado in northeast Polk County with estimated maximum wind 80 mph. Damaged trees, power poles and pivots. Path was 4.41 miles and width estimated to be 75 yards. |
| 09:54 UTC | FLASH FLOOD | Fremont | Dodge, NE | Fast flowing water over East 11st Street. |
| 10:03 UTC | TSTM WND GST 63 | 1 Nnw Columbus | Platte, NE | |
| 10:05 UTC | TSTM WND GST 90 | 2 Ne Columbus | Platte, NE | Multiple power poles snapped off on the northeast side of Columbus. Tree damage around Columbus as well. |
| 10:06 UTC | TSTM WND DMG | 4 W Bellwood | Butler, NE | Several center pivots overturned and multiple power poles snapped from the intersection of U.S. 81 and state highway 64 east to Bellwood. Report time based on radar. |
| 10:14 UTC | TSTM WND DMG | 1 Ene Richland | Colfax, NE | Numerous outbuildings have roofs off including a machine shed and 2 hog units. Numerous overturned pivots. Time based on radar. |
| 10:25 UTC | TSTM WND DMG | 3 Se Brainard | Butler, NE | several tree tops snapped. Also 4.50 rainfall. Time estimated from radar. |
| 10:30 UTC | TSTM WND GST 79 | Howells | Colfax, NE | |
| 10:33 UTC | TSTM WND DMG | 1 S Snyder | Dodge, NE | 6 power poles down. Time based on radar. |
| 10:33 UTC | TSTM WND DMG | 5 N Valparaiso | Saunders, NE | Corrects previous tstm wnd dmg report to fix the time Delayed report: Roof taken off shed. Several large trees blown over. Time estimated from radar. |
| 10:45 UTC | TSTM WND DMG | 1 Ssw Inglewood | Saunders, NE | Numerous large trees down across Valley View Estates and Valley View Golf Course. Delayed report. |
| 10:51 UTC | TSTM WND DMG | 5 N Valparaiso | Saunders, NE | Delayed report: Roof taken off shed. Several large trees blown over. Time estimated from radar. |
| 12:00 UTC | RAIN 2.5 | 1 Sse Stromsburg | Polk, NE | |
| 12:00 UTC | RAIN 2.72 | Osceola | Polk, NE | . |
| 12:00 UTC | RAIN 2.72 | Osceola | Polk, NE | |
| 12:00 UTC | RAIN 3.35 | Shelby | Polk, NE | . |
| 12:00 UTC | RAIN 3.35 | Shelby | Polk, NE | |
| 12:05 UTC | TSTM WND GST 63 | 2 Ne Columbus | Platte, NE | Measured by ASOS at the Columbus Airport. |
| 12:30 UTC | RAIN 2.55 | 1 Ese Stromsburg | Polk, NE | |
| 12:42 UTC | FLASH FLOOD | Bruno | Butler, NE | Many roads underwater, especially in the Skull Creek area. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 21, 2024
42 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 21 | 4:54 AM CDT | EF0 | Polk, NE | 4.1 | 75 | $1.0 million | ||
| May 21 | 5:23 AM CDT | EF0 | Butler, NE | 0.6 | 50 | |||
| May 21 | 5:27 AM CDT | EF0 | Butler, NE | 2.6 | 50 | |||
| May 21 | 5:45 AM CDT | EF0 | Saunders, NE | 0.4 | 50 | |||
| May 21 | 7:10 AM CDT | EF0 | Montgomery, IA | 0.7 | 40 | |||
| May 21 | 7:32 AM CDT | EF1 | Page, IA | 3.3 | 80 | |||
| May 21 | 12:52 PM CDT | EF0 | Saunders, NE | 0.2 | 50 | |||
| May 21 | 2:30 PM CDT | EF1 | Buena Vista, IA | 1.6 | 75 | |||
| May 21 | 2:35 PM CDT | EF1 | Montgomery, IA | 2.9 | 70 | |||
| May 21 | 2:43 PM CDT | EF3 | Page, IA | 33.9 | 1,300 | $1.0 million | ||
| May 21 | 2:57 PM CDT | EF1 | Page, IA | 1.7 | 85 | |||
| May 21 | 2:59 PM CDT | EF4 | Greenfield tornado, IA | 40.6 | 1,600 | 5 | 35 | $32 million |
| May 21 | 3:09 PM CDT | EF0 | Audubon, IA | 7.2 | 100 | $10,000 | ||
| May 21 | 3:18 PM CDT | EF1 | Adams, IA | 12.7 | 200 | $101,000 | ||
| May 21 | 3:39 PM CDT | EF2 | Adair, IA | 14.6 | 200 | $750,000 | ||
| May 21 | 3:48 PM CDT | EF0 | Martin, MN | 2.3 | 75 | |||
| May 21 | 3:50 PM CDT | EF0 | Union, IA | 4.0 | 75 | $20,000 | ||
| May 21 | 4:25 PM CDT | EF0 | Warren, IA | 1.0 | 40 | $30,000 | ||
| May 21 | 4:28 PM CDT | EF0 | Warren, IA | 2.0 | 75 | $10,000 | ||
| May 21 | 4:30 PM CDT | EF2 | Polk, IA | 40.8 | 1,000 | 4 | $8.4 million | |
| May 21 | 5:25 PM CDT | EF0 | Henry, MO | 0.3 | 50 | |||
| May 21 | 5:27 PM CDT | EF1 | Rogers, OK | 5.3 | 500 | $100,000 | ||
| May 21 | 5:39 PM CDT | EF1 | Rogers, OK | 1.0 | 100 | $10,000 | ||
| May 21 | 5:41 PM CDT | EF0 | Goodhue, MN | 0.7 | 25 | |||
| May 21 | 6:01 PM CDT | EF1 | Winona, MN to WI | 19.7 | 110 | $320,000 | ||
| May 21 | 6:14 PM CDT | EF1 | Buffalo, WI | 3.9 | 100 | $80,000 | ||
| May 21 | 6:17 PM CDT | EF1 | Buffalo, WI | 2.7 | 45 | $126,000 | ||
| May 21 | 6:34 PM CDT | EF1 | Trempealeau, WI | 0.8 | 150 | $79,000 | ||
| May 21 | 6:56 PM CDT | EF1 | Eau Claire, WI | 9.5 | 440 | |||
| May 21 | 6:59 PM CDT | EF1 | Jackson, WI | 3.1 | 75 | |||
| May 21 | 7:08 PM CDT | EF1 | Clark, WI | 7.0 | 300 | $140,000 | ||
| May 21 | 7:20 PM CDT | EF1 | Clark, WI | 9.1 | 120 | $88,000 | ||
| May 21 | 7:27 PM CDT | EF1 | Clark, WI | 4.0 | 150 | $270,000 | ||
| May 21 | 7:29 PM CDT | EF1 | Clark, WI | 2.2 | 75 | $70,000 | ||
| May 21 | 7:33 PM CDT | EF0 | Clark, WI | 1.4 | 75 | $33,000 | ||
| May 21 | 7:34 PM CDT | EF1 | Clark, WI | 4.0 | 110 | $345,000 | ||
| May 21 | 7:47 PM CDT | EF1 | Marathon, WI | 2.1 | 60 | |||
| May 21 | 7:49 PM CDT | EF1 | Dane, WI | 4.6 | 75 | $1.1 million | ||
| May 21 | 7:51 PM CDT | EF1 | Marathon, WI | 2.1 | 80 | |||
| May 21 | 7:59 PM CDT | EF1 | Marquette, WI | 5.3 | 60 | $60,000 | ||
| May 21 | 8:58 PM CDT | EF1 | Outagamie, WI | 2.7 | 80 | |||
| May 21 | 10:32 PM CDT | EF1 | Door, WI | 2.3 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.